Florida, 2011

Damaging Wind in Florida, July 26, 2011

July 26, 2011 · NWS MLB · 1 event in 1 county or zone

An isolated severe thunderstorm knocked down several trees and blew over a few sturdy structures across northern Brevard County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

An isolated severe thunderstorm knocked down several trees and blew over a few sturdy structures across northern Brevard County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 26, 1:48 PM EST, 12 minutes earlier.

Area forecast discussion, Jul 26, 1:48 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
248 PM EDT TUE JUL 26 2011

.DISCUSSION...

THROUGH TONIGHT...PERSISTENCE OF MID/HIGH CLOUDS ACROSS NORTHERN
SECTIONS HAS HELPED DELAYED HEATING AND START OF STORMS THOSE
SECTIONS. HOWEVER...STORM COVERAGE HAS PICKED UP FROM THE SOUTH
WHERE FEWER CLOUDS AND MORE FAVORABLE JET ASCENT EXISTS. STORMS ARE
MOVING TOWARD THE NORTH AND EAST AND COVERAGE WILL INCREASE THROUGH
THE LATE AFTERNOON WITH LATEST WRF RUN INDICATING A FAVORED AREA
NEAR THE EAST COAST AND ANOTHER AS STORMS AND OUTFLOWS MOVING IN
FROM THE SOUTHERN INTERIOR INTERACT WITH ACTIVITY APPROACHING LAKE
CO. SOME COOLER/DRIER AIR AT MID LEVELS ASSOCIATED WITH UPPER LOW
NEAR THE SE U.S. COAST MAY ALLOW A FEW STRONGER STORMS TO FORM.
ACTIVITY WILL LINGER INTO THE EVENING HOURS. OVERNIGHT MINS AGAIN
ABOVE NORMAL WITH MID/UPPER 70S.

WED...LOW LEVEL RIDGE AXIS ACROSS THE SOUTHERN FL PENINSULA BUT
STARTING TO DRIFT BACK NORTHWARD BY LATER IN THE DAY. GOOD FEED
OF MOISTURE INTO EH AREA VIA SOUTHERLY FLOW TO THE NORTH OF THE
TROPICAL WAVE THAT WILL BE APPROACHING YUCATAN REGION. HAVE
DISTRIBUTED POPS WITH HIGHEST VALUES (60) ROUGHLY NEAR AND NORTH
OF I-4 AND SCATTERED REMAINDER OF THE AREA...THOUGH LATE DAY
COVERAGE DECREASING SE COASTAL SECTIONS. HIGHS LOW/MID 90S INLAND
AND UPPER 80S/NEAR 90 AT THE COAST.

PREVIOUS DISCUSSION...
THURS-FRI...HIGH PRESSURE RIDGE AXIS WILL CONTINUE A NORTHWARD
MOVEMENT AND SETTLE OVER NORTH FLORIDA INTO LATE WEEK. IN
ADDITION...A HIGH PRESSURE RIDGE ALOFT WILL SETTLE OVER THE
SOUTHEASTERN UNITED STATES. THIS WILL PROVIDE A DEEPER EASTERLY FLOW
OVER CENTRAL FLORIDA WITH EARLIER DEVELOPMENT AND QUICKER INLAND
MOVEMENT OF THE EAST COAST SEA BREEZE. GFS CONTINUES TO SHOW DRIER
AIR BUILDING INTO THE REGION LATE WEEK WITH RAIN CHANCES DECREASING
TO 20-30% FRIDAY. HIGHS WILL RANGE FROM THE LOW 90S ALONG THE COAST
TO MID 90S INLAND. LOWS OVERNIGHT WILL GENERALLY REMAIN IN THE
MID/UPPER 70S.

SAT-MON...RIDGE AXIS NORTH OF THE AREA SAT WILL BEGIN TO SHIFT BACK
TOWARD THE SOUTH INTO EARLY NEXT WEEK AS A WEAK TROUGH MOVES INTO
THE SOUTHEASTERN UNITED STATES. RAIN CHANCES REMAIN BELOW NORMAL
INTO THE WEEKEND DUE TO DRIER AIR OVER THE AREA. HOWEVER DEVELOPING
SOUTHWESTERLY FLOW INTO EARLY NEXT WEEK MAY INCREASE MOISTURE AND
CONCENTRATE MORE AFTERNOON SHOWER/STORMS TOWARD EAST CENTRAL
FLORIDA.

&&

.AVIATION... SCT TSRA MOVING NE INTO EARLY EVENING WITH TEMPO
MVFR/LCL IFR AND SFC WINDS GUSTING UP TO 35-40KT WITHS TSRA.
ACTIVITY STARTING TO WIND DOWN AFT 00Z.

&&

.MARINE...STORMS MOVING ACROSS THE COAST FROM THE MAINLAND MAY HAVE
GUSTS TO 34KT THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS.
TONIGHT THROUGH SUNDAY...RIDGE AXIS REMAINS SOUTH OF THE AREA INTO
WED THEN BEGINS TO SLOWLY MIGRATE BACK NORTHWARD LATE WED THROUGH
THE LATE WEEK. S-SSW WINDS EARLY WED WILL GRADUALLY BACK TOWARD MORE
ONSHORE COMPONENT THROUGH THE LATE WEEK AS RIDGE AXIS DRIFTS BACK TO
THE NORTH BUT WIND SPEEDS AOB 10-15KT. SEAS GENERALLY 2-3 FT NEAR
SHORE TO 3-4 FT OFFSHORE INTO THROUGH THURS THEN 3 FT OR LESS FROM
FRI INTO THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  91  76  91 /  30  50  30  40
MCO  76  93  76  94 /  30  50  20  30
MLB  76  89  77  90 /  30  50  20  30
VRB  77  90  78  91 /  30  40  20  30
LEE  76  93  77  94 /  30  50  30  40
SFB  78  94  77  95 /  30  50  30  40
ORL  77  93  78  94 /  30  50  30  40
FPR  77  89  76  91 /  30  40  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...GLITTO
IMPACT WX....MOSES
Hazardous weather outlook, Jul 26, 8:57 AM EST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
957 AM EDT TUE JUL 26 2011

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-261900-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
957 AM EDT TUE JUL 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
SHOWERS AND LIGHTNING STORMS DEVELOPING ALONG THE WEST COAST OF
FLORIDA THIS MORNING WILL MOVE EASTWARDS ACROSS THE PENINSULA WITH
THE WEST COAST SEA BREEZE THROUGH THE LATE MORNING AND EARLY
AFTERNOON HOURS. ADDITIONAL SHOWERS AND STORMS WILL DEVELOP ALONG
THE EAST COAST SEA BREEZE FROM CAPE CANAVERAL SOUTHWARDS IN THE
EARLY AFTERNOON. COVERAGE OF STORMS WILL INCREASE ALONG AND EAST
OF THE I-4 CORRIDOR IN THE LATE AFTERNOON AND EARLY EVENING AS
BOTH THE EAST AND WEST COAST SEA BREEZE INTERACT WITH OTHER
BOUNDARIES ACROSS THE REGION. A FEW STRONG STORMS MAY PRODUCE
FREQUENT LIGHTNING...SMALL HAIL...WIND GUSTS UP TO 45 MPH...AND
LOCALLY HEAVY RAINS.

.MARINE THUNDERSTORM GUST IMPACT...
A FEW STRONG STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 35
KNOTS OR GREATER ALONG WITH FREQUENT CLOUD TO GROUND
LIGHTNING...ESPECIALLY ALONG AND EAST OF THE INTERSTATE 4
CORRIDOR THIS AFTERNOON. STORMS WILL AFFECT INLAND LAKES AND
WATERWAYS BY THE LATE MORNING AND EARLY AFTERNOON HOURS...MOVING
OFF THE NORTHEAST AT 10 TO 15 MPH OVER THE INTRACOASTAL AND
NEARSHORE ATLANTIC WATERS OF VOLUSIA AND BREVARD COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED LIGHTNING STORMS ARE FORECAST AGAIN ON WEDNESDAY WITH
A FEW STRONGER STORMS MOVING TOWARD THE EAST TO NORTHEAST BY MID
AFTERNOON. STORM COVERAGE WILL DECREASE SLIGHTLY BY THURSDAY INTO
LATE WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

PENDERGRAST/MOSES

In the hours before

Special weather statement, Jul 26, 1:43 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
243 PM EDT TUE JUL 26 2011

FLZ045-053-261945-
ORANGE-OSCEOLA-
243 PM EDT TUE JUL 26 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN UP TO 55 MPH AND SMALL HAIL OVER CENTRAL ORANGE
COUNTY...NORTHWESTERN OSCEOLA COUNTY...

* UNTIL 345 PM EDT.

AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER WEST LAKE
TOHO...MOVING NORTH AT 15 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE KISSIMMEE...CAMPBELL...ORLANDO...PINE CASTLE
AND POINCIANA PLACE.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2859 8157 2853 8107 2807 8122 2812 8146
      2814 8146 2814 8152 2814 8153 2820 8153
      2825 8156 2826 8161
TIME...MOT...LOC 1842Z 200DEG 15KT 2822 8142

MOSES
Special weather statement, Jul 26, 1:54 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
254 PM EDT TUE JUL 26 2011

FLZ045-047-053-147-262000-
NORTHERN BREVARD COUNTY-ORANGE-OSCEOLA-SOUTHERN BREVARD COUNTY-
254 PM EDT TUE JUL 26 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER BREVARD COUNTY...
SOUTHEASTERN ORANGE COUNTY...NORTHEASTERN OSCEOLA COUNTY...

* UNTIL 400 PM EDT.

AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER CANAVERAL
GROVES...MOVING NORTHEAST AT 20 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2790 8086 2853 8100 2860 8080 2854 8078
      2854 8074 2859 8073 2861 8078 2867 8063
      2859 8057 2846 8052 2840 8059 2826 8060
      2809 8056 2794 8049
TIME...MOT...LOC 1854Z 204DEG 18KT 2842 8081

MOSES

The radar

The Melbourne radar (KMLB), 42 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brevard

When
July 26, 2:00 PM EST
Where
Brevard County, 1.55 mi WSW of Frontenac
Measured
50 kt (58 mph) estimated gust
Property damage
$200
Reported by
Newspaper
Coordinates
28.465, -80.795

A Brevard County media outlet reported that several trees and a few sections of a concrete retaining wall were knocked over from Sharpes to Port St. John as a severe thunderstorm moved through.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318337.